Immune Checkpoint Inhibitor-Related Bullous Pemphigoid with Negative Direct Immunofluorescence during Pembrolizumab Plus Lenvatinib Therapy: A Case Report
Abstract
Abstract Introduction Bullous pemphigoid (BP) is a rare but clinically significant cutaneous immune-related adverse event (irAE) of immune checkpoint inhibitor (ICI) therapy. It is most often described during treatment of melanoma, lung cancer, and renal cell carcinoma, whereas reports in gynecologic oncology, and specifically during lenvatinib plus pembrolizumab (LP) therapy, remain scarce. Case Presentation A 53-year-old Japanese woman with International Federation of Gynecology and Obstetrics (FIGO) stage IA endometrioid carcinoma underwent hysterectomy followed by adjuvant paclitaxel-carboplatin. Peritoneal recurrence occurred 30 months later. After paclitaxel-carboplatin rechallenge and subsequent progression, LP therapy was initiated. At 38 weeks (cycle 9), erythema progressed to widespread tense bullae on the trunk and extremities with hard-palate erosion. Serum anti-BP180 antibody was markedly elevated (115.4 U/mL; reference: <9.0). Skin biopsy showed subepidermal cleft formation with an eosinophil-rich infiltrate. Direct immunofluorescence (DIF) was negative; nevertheless, ICI-related BP (Common Terminology Criteria for Adverse Events [CTCAE] v5.0, grade 3) was diagnosed on the basis of clinical, serological, and histopathological findings. LP therapy was discontinued and prednisolone 90 mg/day (approximately 1 mg/kg) was started, achieving rapid clinical improvement and antibody decline. Pembrolizumab was permanently discontinued, and lenvatinib monotherapy was resumed 7 weeks later under tapering steroids. Dose reduction was required for hand-foot syndrome, but no BP recurrence has been observed. Conclusion BP should be considered in patients who develop tense bullae during LP therapy, even when DIF is negative. In severe cases with mucosal involvement, selective discontinuation of pembrolizumab while continuing lenvatinib monotherapy may represent a reasonable individualized strategy. As LP therapy expands in gynecologic oncology, recognition and multidisciplinary management of rare cutaneous irAEs by dermatologists is increasingly important.